West Virginia, 2003

Flash Flood in West Virginia, August 8, 2003

August 8, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 11:40 AM EST, 50 minutes earlier.

Area forecast discussion, Aug 8, 11:40 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT FRI AUG 8 2003

UPDATE INCLUDES THE ADDITION OF FLOOD WATCH TO THE FAR SOUTHERN
COUNTIES.  THUNDERSTORMS HAVE DEVELOPED IN WETZEL...MONONGALIA AND
FAYETTE COUNTIES.  PLUS ADDITIONAL RAIN MOVING NORTHWARD FROM WEST
VIRGINIA.  WILL DECIDE ON ANY EXPANSION OF THE WATCH NORTHWARD BY
THE NEXT FORECAST ISSUANCE AS WE AWAIT FURTHER DEVELOPMENT OR
INTENSIFICATION.

PIT   80  65  78  65 /  60  60  60  40
HLG   81  65  78  65 /  60  60  60  40
MGW   79  65  80  65 /  60  60  50  40
ZZV   81  65  80  65 /  50  50  60  40
PHD   79  65  80  65 /  50  50  60  40
FKL   78  62  76  62 /  60  50  50  40
DUJ   75  62  76  62 /  60  50  50  40
LBE   80  62  76  64 /  60  60  50  40
BTP   79  62  76  62 /  60  50  50  40
IDI   81  62  76  64 /  60  60  50  40
ODM   76  62  75  63 /  60  50  50  40

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ031>032.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ004...WVZ012...WVZ021>023...
WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 8, 4:04 AM EST, 8 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wetzel

When
August 8, 12:30 PM EST to 1:15 PM EST
Where
Wetzel County, Wileyville
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.605, -80.639 (the zone’s center; the record gives no point)

Basements and roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334170.